Hail, Collingsworth
- When
- May 3, 5:34 PM CST
- Where
- Collingsworth County, 9 mi S of Quail
- Measured
- 2 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.750, -100.450
Severe thunderstorms moved across the southeastern Texas panhandle during the early evening hours producing very large hail. One person was indirectly injured from the storm when the hail caused their automobile to lose control and run off the road before hitting a tree.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved across the southeastern Texas panhandle during the early evening hours producing very large hail. One person was indirectly injured from the storm when the hail caused their automobile to lose control and run off the road before hitting a tree.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 3, 1:11 PM CST, 4 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 211 PM CDT SAT MAY 3 2003 1002 MB SURFACE LOW CENTERED BETWEEN LA JUNTA AND TRINIDAD THIS AFTERNOON WITH DRYLINE EXTENDING SOUTHWARD OVER THE WESTERN ZONES. MEANWHILE STRONG MID/UPPER LEVEL JET LOCATED FROM WESTERN NEW MEXICO TO NEAR BAJA WILL CROSS OVER THE TEXAS PANHANDLE SUNDAY AFTERNOON. SURFACE TEMPS IN THE 80-85 RANGE CURRENTLY LOCATED JUST SOUTHWEST OF THE TEXAS PANHANDLE ALLOWING FOR MODERATE INSTABILITY. BIG QUESTION IS WHETHER STORMS CAN DEVELOP OR WHETHER CAP WILL HOLD. THINKING AT THIS POINT IS CAP MAY INDEED BREAK LATER THIS AFTERNOON WITH ADDITIONAL FORCING AND DAYTIME HEATING EAST OF THE DRYLINE OVER CENTRAL/EASTERN ZONES. HAVE ADDED 20-30 PERCENT POPS TONIGHT BUT MAY RAISE IF TSTMS BREAK OUT. WINDY CONDITIONS TONIGHT AND SUNDAY LOOK IN ORDER. WINDS SHOULD SUBSIDE SUNDAY EVENING. FLOW ALOFT RELAXES MONDAY BUT ANOTHER (MUCH SMALLER) DISTURBANCE IS EXPECTED IN WESTERLY FLOW ON TUESDAY. CURRENT PACKAGE HAS THIS WELL TAKEN CARE OF INCLUDING COOL FRONT MONDAY NIGHT WITH SLIGHTLY COOLER TEMPS TUESDAY...NO CHANGES PLANED TO LATER PERIODS. FCSTID = SLATTERY AMARILLO 51 83 46 76 / 20 00 00 00 BEAVER 50 81 49 74 / 30 00 00 00 BOISE CITY 48 78 42 71 / 20 00 00 00 BORGER 50 83 47 76 / 20 00 00 00 BOYS RANCH 48 83 45 75 / 20 00 00 00 CANYON 52 83 46 78 / 20 00 00 00 CLARENDON 56 84 51 80 / 30 00 00 00 DALHART 48 82 43 73 / 20 00 00 00 GUYMON 49 80 45 74 / 20 00 00 00 HEREFORD 51 84 45 79 / 20 00 00 00 LIPSCOMB 55 83 51 76 / 30 00 00 00 PAMPA 53 83 50 77 / 30 00 00 00 SHAMROCK 59 84 52 80 / 30 00 00 00 WELLINGTON 60 84 52 82 / 30 00 00 00 .AMA... TX...NONE. OK...NONE.
OKZ001>003-TXZ001>020-041100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A DRYLINE IS EXPECTED TO MOVE INTO THE EXTREME WESTERN TEXAS AND OKLAHOMA PANHANDLES LATER TODAY AS ABUNDANT LOW LEVEL MOISTURE FLOWS INTO THE PANHANDLES ON SOUTH TO SOUTHEAST WINDS. WITH DAYTIME HEATING...THE ATMOSPHERE IS EXPECTED TO BECOME MORE UNSTABLE THIS AFTERNOON. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ALONG AND EAST OF A BOISE CITY OKLAHOMA TO HAPPY TEXAS LINE LATER THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN... A VERY HIGH WILDFIRE DANGER SITUATION MAY EXIST ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES SUNDAY...DUE TO EXPECTED WIDESPREAD DRY AND WINDY CONDITIONS. A FIRE WEATHER WATCH IS IN EFFECT FOR SUNDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS WILL LIKELY BE REQUIRED LATER THIS AFTERNOON AND THIS EVENING FOR THE EASTERN TWO-THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES. SCHNEIDER
The Amarillo radar (KAMA), 127 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359293, 5359294, 5359295, 5359296.